Medicines for GERD
Gastroesophageal reflux disease (GERD) can be treated with medicine. This may be done with a medicine you can buy over the counter. Or with a medicine that your healthcare provider has to prescribe. In some cases, both types may be used. Your provider will tell you what is best for your symptoms.
Antacids work to weaken the acid in your stomach. They can give you quick relief. You can buy many of them with no prescription. Antacids can be high in sodium. This may be a problem if you have high blood pressure. Some antacids also have aluminum. You should stay away from these if you have long-term (chronic) kidney disease. So, check with your provider first. Take antacids only when you need to, as advised by your provider.
Side effects: Constipation, diarrhea. If you take too much medicine, it can cause calcium to build up.
These cause the stomach to make less acid. They are often used on demand as symptoms occur. And they are used daily to keep symptoms away. Your provider may prescribe them if antacids don’t work for you. You can buy some of them over the counter. These come in a lower dosage.
Side effects: Confusion in older adults.
These also cause the stomach to make less acid. They reduce stomach acid more than H-2 blockers. They may be used for a short time, or longer to treat certain conditions. You can buy some of them over the counter. Or your provider may prescribe them. They help control GERD symptoms.
Side effects: Belly pain, diarrhea, upset stomach. Possible other side effects linked to long-term use and high doses.
These medicines affect the movement of the digestive tract. They may be advised if your stomach is emptying too slowly. But in most cases, they are not advised for treating GERD.
Side effects: Tiredness, depression, anxiety, problems with physical movement, belly cramps, constipation, diarrhea, a jittery feeling.
Medicines to stay away from
Don’t take aspirin without your healthcare provider’s approval. And don’t take nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen. These reduce the protective lining of your stomach. This can lead to more GERD symptoms. Check with your provider or pharmacist before taking a new medicine.